Alert archive / Nevada / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Reno, NV

August 8, 2019Mineral County, Nevada; Mono County, California

NWS Reno, NV issued this flash flood warning at Aug 8, 2019, 12:43 PM PDT for Mineral County, Nevada; Mono County, California. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 12:43 PM PDT (19:43 UTC)
Expired
Aug 8, 2019, 2:00 PM PDT
In force
77 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Mono County, CA, Mineral County, NV

The radar

The Reno radar (KRGX), 188 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WGUS55 KREV 081943
FFWREV
CAC051-NVC021-082245-
/O.NEW.KREV.FF.W.0006.190808T1943Z-190808T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
1243 PM PDT Thu Aug 8 2019

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Central Mono County in northern California...
  Southwestern Mineral County in western Nevada...

* Until 345 PM PDT.

* At 1242 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Junction NV 359 And CA 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, and other low lying spots.

&&

LAT...LON 3830 11857 3804 11860 3802 11880 3810 11884
      3824 11884

$$

EL
1 follow-up statement
359 
WGUS75 KREV 082100
FFSREV

Flash Flood Statement
National Weather Service Reno NV
200 PM PDT Thu Aug 8 2019

CAC051-NVC021-082109-
/O.CAN.KREV.FF.W.0006.000000T0000Z-190808T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Mineral NV-
200 PM PDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MONO AND SOUTHWESTERN MINERAL
COUNTIES IS CANCELLED...

The heavy rain has ended and the storm has moved out of the warned 
area. Flooding is no longer expected to pose a threat. Thunderstorms 
are possible for the remainder of the afternoon and evening.

LAT...LON 3830 11857 3804 11860 3802 11880 3810 11884
      3824 11884

$$

EL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:53 AM PDT, 8 hours 50 minutes earlier.

Area forecast discussion, Aug 8, 3:53 AM PDT, 8 hours 50 minutes before
Area Forecast Discussion
National Weather Service Reno NV
353 AM PDT Thu Aug 8 2019

.SYNOPSIS...

Low pressure approaching northeast California and western Nevada will
bring chances for showers and thunderstorms today, with a few showers
or storms possibly lingering Friday in far northeast California and
far western Nevada. Dry weather and below average temperatures are
expected for the weekend with gusty winds Friday and Saturday. Warmer
temperatures and lighter winds return next week.

&&

.SHORT TERM...

Main change to the short term forecast was to increase coverage of
showers and thunderstorms Friday in far western NV and extreme northeast
California.

One upper disturbance has moved up into far northern Nevada this morning
while another near Point Conception, California is moving north ahead
of a main upper low off the Oregon and California coasts. In between
the disturbances, clear to partly cloudy skies are found across most
of western Nevada and the Sierra at this hour. However, there are
already signs of lift from the incoming southern wave, with clouds
developing south of Highway 50 in Mono and Mineral counties.

Today, there are expected to be two waves of forcing for showers and
thunderstorms. The first wave of forcing (currently moving into central
CA) is expected this morning, with the best shot for showers or a few
thunderstorms mainly well south and east of Reno where instability
appears greatest per SPC mesoanalysis and current satellite/radar trends.
Convection should be moving along rather quickly so there is still a
chance for some dry lightning strikes out in the Basin and Range this
morning. The second wave is expected with daytime heating and the onset
of convergent low-level forcing by midday or shortly after as west-
southwest flow kicks out into the Great Basin. Those storms could be
much wetter and stronger than the morning convection given convergence
and instability between 500-1000 J/KG over western and west-central
Nevada per simulated soundings. There does not appear to be any major
shear aloft although there is sufficient flow that could bring longer-
lived cells with hail 0.5" to 1" in diameter and heavy rainfall, as
well as some outflow winds in excess of 45 mph (especially in west-
central NV).

With forcing exiting this afternoon, thunderstorms should taper off
fairly quickly after sunset today. Attention then turns to another wave
due in Friday morning which will bring a chance of showers and
thunderstorms, mainly north of Highway 50 and northwest of I-80 out
in the Basin. Once again there will be a chance for a few thunderstorms
outside of the normal peak heating hours, with the morning favored
over most of western/northwestern NV. Besides convection, another
feature of interest Friday will be winds. They will kick up as
gradients maximize in the afternoon, with gusts 25-35 mph possible
over western Nevada/the Sierra Front. This could bring concern for
rapidly spreading fires; see the fire discussion below for more.

Saturday, drier and more stable west-southwest flow aloft finally
arrives as the main upper low moves into Oregon. This will mean dry
weather, with the exception of far northern Lassen and Washoe counties
and the Surprise Valley where a low chance of showers will exist closer
to the upper low. There will also be another round of gusty afternoon
winds. Temperatures will bottom out Saturday with highs around 10
degrees below average, or mid 70s to mid 80s in the lower valleys
and upper 60s to mid 70s in the Sierra valleys. -Snyder

.LONG TERM...Sunday through Friday...

Low pressure slowly lifts out of the Sierra and western Nevada and
leaves behind much cooler temperatures. High temperatures will be
much colder, running about 7-10 degrees below normal. Model guidance
is showing some Sierra locations dropping into the low 30s for Sunday
morning so frost wouldn't be out of the question for some areas.

Flat ridging settles in across the West for early in the week, with
a drying and a warming trend. By the middle of next week, ensemble
guidance suggests another trough may move into the West with the
return of increased winds. -Edan

&&

.AVIATION...

There will be greater coverage of thunderstorms this afternoon along
with an increased potential for stronger storms with heavy rain.
Terrain obscuration will also be likely.

Chances for storms to reach terminal sites today:

KRNO/KCXP/KMEV: 25%
KTVL/KTRK: 15%
KMMH: 40%
KNFL: 60%

Winds will pick up on Friday and Saturday, but thunderstorm
chances will persist for some areas through Friday morning. -Edan

&&

.FIRE WEATHER...

*  Isolated to scattered thunderstorms through Friday. Storms will
   be drier through early this morning and then wetter by this
   afternoon.

*  Gusty southwest to west winds and cooler Friday and Saturday,
   especially north of Highway 50. Locally critical conditions
   Friday afternoon/early evening Sierra Front to BLM lands of
   eastern Lassen and northern Washoe Counties.

High confidence for thunderstorms through today with a mix of wet
and dry storms through early this morning then storms will transition
to more wet storms by this afternoon.

Showers persisted overnight across Pershing and Churchill counties
through around 1 AM. Simulations keep isolated showers/storms
picking up again in just a few hours. As of 1AM, there are already
showers and thunderstorms across Inyo county. As this stronger
disturbance approaches, these showers/storms will increase in
coverage with storms remaining elevated at least through mid-
morning. There is still potential for more lightning starts
overnight into Thursday morning.

Gusty and erratic outflow winds (to 50+ mph) are possible with these
showers/storms. As storms continue to develop through the day,
multiple outflow wind gusts could produce erratic winds even far
away from the thunderstorms. Fire officials should remain vigilant
of the location and movement of organized outflows. Some storms may
linger tonight into Friday. Some simulations were showing a
significant drying trend for Friday, but it appears that the
moisture and chances for thunderstorms will persist into Friday for
areas north of Interstate 80.

Drier and more stable conditions will be present on Friday and
Saturday as a stronger jet along with westerly flow pushes into the
region. Gusty southwest to west winds Friday-Saturday could reach to
around 35 mph in some areas with sustained winds 15-20 mph. Humidity
levels will still be quite low on Friday, so there may be some areas
with critical fire weather conditions. A fire weather watch may be
needed for gusty winds and dry conditions for some areas on Friday.
So while it will cool down and humidity levels will rise, these
winds would pose a risk to ongoing fires. -Edan

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 11 AM PDT this morning NVZ453-459.

CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 8, 12:06 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Thu Aug 8 2019

CAZ072-073-NVZ001>004-082100-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1206 PM PDT Thu Aug 8 2019

...STRONG THUNDERSTORMS CONTINUE FOR THIS AFTERNOON AND EVENING...

Doppler radar continues to track strong thunderstorms mainly for
areas south of US-50, including the eastern Sierra. Heavy rain,
nickel sized hail, cloud-to-ground lightning and winds in excess of
40 mph will be possible with these storms. This development is
expected to continue into the early evening hours before the storms
begin to dissipate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
      3795 11932 3804 11931 3820 11963 3845 11968
      3881 12003 3885 12016 3942 12037 3948 11762
      3935 11777 3910 11778 3900 11819 3889 11817
      3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1858Z 240DEG 0KT 3864 11917

EL

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:27 PM PDTSpecial Weather StatementREVStorey33 min
Aug 8, 12:06 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey114 min
Aug 8, 1:06 PM PDTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe7 hr
Aug 8, 1:12 PM PDTSpecial Weather StatementREVStorey, Washoe2 hr
Aug 8, 1:50 PM PDTSevere Thunderstorm WarningREVWashoe25 min
Aug 8, 1:54 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey111 min
Aug 8, 2:14 PM PDTSevere Thunderstorm WarningREVChurchill, Washoe46 min
Aug 8, 3:20 PM PDTSpecial Weather StatementREVChurchill, Pershing, Storey, Washoe25 min
Aug 8, 3:28 PM PDTSpecial Weather StatementREVChurchill, Pershing, Storey, Washoe2 hr

Nearby

Flash Flood Warnings in Nevada, 2019Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.